Virginia, 2019

Damaging Winds in Virginia, July 6, 2019

July 6, 2019 · NWS LWX · 8 events in 5 counties and zones

An approaching cold front coupled with upper level shortwave energy and instability across the region led to the development of afternoon scattered showers and thunderstorms. Several of these thunderstorms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An approaching cold front coupled with upper level shortwave energy and instability across the region led to the development of afternoon scattered showers and thunderstorms. Several of these thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 6, 2:04 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 6, 2:04 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
304 PM EDT Sat Jul 6 2019

.SYNOPSIS...
A weak cold front will approach from the northwest this weekend
before settling to our south early next week. High pressure
will then build north of the area into the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Hot and humid air mass remains in place, with heat indices into
the low 100s in many places. This combination is fueling
scattered showers and thunderstorms, but with minimal shear, the
main severe mode should be pulse through the afternoon. A linear
system is expected to evolve in Pennsylvania this afternoon and
drop southward toward our area this evening, but odds favor the
storms beginning to weaken when they arrive in the metro. That
said, this potential line is the main source of any organized
severe threat. With high PW's and relatively slow storm motion,
any back-building or training could result in a flash flood
risk, but right now it appears a bit too isolated to warrant a
watch, so have held off for now. After dark, most convection
should start to wane as we lose our main forcing mechanism, and
patchy fog/low clouds may develop as they did last night. Lows
in the muggy 70s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Cold front will slide southward into the region late Sunday and
cross the metro by early Monday. An upper level disturbance will
also cross the region during this time. These two factors,
combined with very high PW's in excess of 2 inches, may result
in heavy rain with any storms. The main factor against flooding
is CAPE, because clouds may keep instability more limited on
Sunday than today, but its possible we need a flash flood watch
for Sunday. With minimal CAPE and shear, severe risk should be
lower than today. Highs will be in the upper 80s in general,
while lows will slip into the 60s outside the cities.

Front crosses the metro early Monday morning and clears the rest
of the forecast area by later in the afternoon. This will result
in a chance of showers and storms in central VA/Shenandoah
Valley on Monday, with a lower risk further north where drier
and more stable air will be building in. Temps and humidity
will both decline somewhat behind the front, with highs in the
80s. Lows at night will also drop into the 60s in most areas.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Tuesday and Wednesday look dry, with high temperatures near, to
slightly below, average thanks to surface high pressure
building in from the north. High temperatures on both days will
be in the mid to upper 80s.

High pressure pushes offshore by Thursday ahead of an
approaching mid-upper trough and associated surface low. As a
result, Thursday will be slightly warmer, and noticeably more
humid. The cold front associated with the aforementioned area of
low pressure, sliding across the northeast, will slide through
the region on Thursday. As a result, showers and thunderstorms
are expected. Given the warm and humid air mass and at least
modest shear, owing to the close proximity of the mid-upper
trough, some storms could produce gusty winds and maybe even
some hail. A little too far out to say for sure, but can't rule
it out.

High pressure builds in on Friday behind the front, with high
temperatures expected to be near, to slightly below, average. No
precipitation is expected Friday at this time.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Main concern thru this evening is scattered thunderstorms, which
may briefly produce sub-VFR conditions in heavy rain and gusty
winds. Storms die out overnight, but will need to watch for
reduced visibility and cigs due to patchy fog and low clouds.
Biggest concern will be MRB/CHO, but can't rule out it impacting
a larger terminal as well, as we saw with the low cigs at DCA
this morning. After sunrise Sunday, concern will again become
scattered to numerous showers and thunderstorms. Convective risk
begins to dwindle on Monday, with only isolated risk in the
north (Perhaps no risk at all BWI/MTN).

VFR conditions expected Tuesday and Wednesday, as high pressure
keeps things dry. Not expecting any wind issues either, with
light winds expected both days.

&&

.MARINE...
Southerly channeling combined with scattered thunderstorms have
prompted the issuance of a small craft advisory through this
evening. Winds will be marginal except in thunderstorms, and
Special Marine Warnings may still be necessary. Storms should
die out overnight, but likely redevelop on Sunday, with similar
hazards. Storm risk declines significantly Monday behind a cold
front, but cold advection behind the front may result in SCA
gusts.

Winds remain below SCA criteria for at least Tuesday and
Wednesday, as high pressure builds over the region.

&&

.TIDES/COASTAL FLOODING...
Southerly flow has resulted in elevated anomalies. As the winds
start to shift northerly early next week, anomalies should
decline, but until then, sensitive sites likely reach action
stage, and could hit minor flood stage. Will continue to
monitor.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ530>543.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...CJL
AVIATION...RCM/CJL
MARINE...RCM/CJL
TIDES/COASTAL FLOODING...RCM
Hazardous weather outlook, Jul 6, 7:07 AM EST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
807 AM EDT Sat Jul 6 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071215-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
807 AM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Scattered thunderstorms this afternoon and evening could lead to
isolated instances of flooding and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms will lead to an isolated threat for
damaging wind gusts Sunday afternoon and evening. Locally heavy
rain may cause isolated flooding as well. Confidence remains low
on exact timing and location of the potential hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible Saturday afternoon and
evening. Please forward storm reports to the National Weather
Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-071215-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
807 AM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Scattered thunderstorms this afternoon and evening could lead to
isolated instances of flooding and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms will lead to an isolated threat for
damaging wind gusts Sunday afternoon and evening. Locally heavy
rain may cause isolated flooding as well. Confidence remains low
on exact timing and location of the potential hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible Saturday afternoon and
evening. Please forward storm reports to the National Weather
Service.

In the hours before

Local storm report, Jul 6, 2:34 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT SAT JUL 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     MARINE TSTM WIND 1 NNW EASTPORT          38.99N  76.49W
07/06/2019  M52 MPH          ANNE ARUNDEL       MD   ASOS

&&

EVENT NUMBER LWX1905042

MM

The radar

The Sterling radar (KLWX), 137 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
July 6, 3:34 PM EST
Where
Rockingham County, 2.07 mi N of Mt Clinton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.510, -78.950

A tree was blown down in the 7000 block of Singers Glen Road blocking one lane of traffic.

Thunderstorm Wind, Warren

When
July 6, 3:45 PM EST
Where
Warren County, 1.61 mi W of Riverton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.950, -78.210

A tree was blown down onto power lines in the 300 block of West Duck Street.

Thunderstorm Wind, Loudoun

When
July 6, 5:20 PM EST
Where
Loudoun County, 2.07 mi N of Watson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.030, -77.580

A tree was blown down on Marcum Farm Court near the intersection with Evergreen Mills Road.

Thunderstorm Wind, Loudoun

When
July 6, 5:45 PM EST
Where
Loudoun County, 1.61 mi E of Sterling
Measured
50 kt (58 mph) measured gust
Reported by
State Official
Coordinates
39.000, -77.400

A 50 knot wind gust was measured at Sterling Middle School. Several reports of trees down in Sterling, including on North Kennedy Road, Pinewood Court, and North Duke Drive.

Thunderstorm Wind, Loudoun

When
July 6, 5:45 PM EST
Where
Loudoun County, 1.19 mi E of Sterling
Measured
61 kt (70 mph) estimated gust
Reported by
Local Official
Coordinates
39.000, -77.408

Numerous trees were blown down along Sterling Boulevard, some as much as 8 inches in diameter, through the center of Sterling Park. Bleachers were overturned at Bill Allen Field.

Thunderstorm Wind, Fairfax

When
July 6, 5:46 PM EST
Where
Fairfax County, 0.69 mi N of Herndon Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.990, -77.400

A tree was blown down across Forest Ridge Road near Crestview Drive.

Thunderstorm Wind, Fairfax

When
July 6, 5:57 PM EST
Where
Fairfax County, 2.6 mi NW of Reston
Measured
50 kt (58 mph) estimated gust
Reported by
Local Official
Coordinates
38.995, -77.337

Six trees were blown down along VA-7 near Reston.

Thunderstorm Wind, Arlington

When
July 6, 6:10 PM EST
Where
Arlington County, 2.14 mi NNE of Barcroft
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.930, -77.120

Several trees and large limbs were blown down along the George Washington Memorial Parkway between I-495 and Chain Bridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844015, 844016, 844017, 844018, 844022, 844019, 844021, 844020.